July is Juvenile Arthritis Awareness Month.
Q1. What kind of tests do you run to confirm if a child has juvenile arthritis?
Arthritis is diagnosed on the basis of pain, swelling and limitation of motion. There is no single blood test that will make the diagnosis.
Q2. Can juvenile arthritis stunt a child’s growth?
Yes. Untreated arthritis will almost always stunt the child’s growth.
Q3. Is it safe for a child with juvenile arthritis to get a flu shot since some juvenile arthritis medications suppress their immune system?
Flu shots are recommended. Talk with your physician.
Q4. My 2-year-old daughter has JRA. I read that it can cause uveitis – what are the symptoms and how is it treated?
Uveitis is an inflammation of the front of the inside of the eye (anterior chamber). Most often it begins without any symptoms and that is why routine eye examinations by an ophthalmologist are so important. If left undetected until the child complains of difficulty seeing, it can lead to permanent blindness. Most children respond to steroid eye drops. Some require stronger medications like methotrexate, adalimumab (Humira) or infliximab. Consult with your physician about treatment.
Q5. My daughter is on her third medication. She was diagnosed in December with spondyloarthropathy. She took Relafen 500 twice a day worked for a little bit, Diclofenac 50mg twice a day and it didn’t work. Now she is on Lodine 600mg and it has helped her greatly. She is not stiff in the mornings and since school ended we have been home not doing much, just her stretches. Since she started summer day camp on Monday, when she came home, she was in pain in her heels. When she did PT her right knee was hurting and with OT her back. Is this normal? Or is she ever not going to have any pain at all? ?
Children with spondyloarthropathy often have highly varied responses to medication so it’s not unusual to try two or three before finding the right one for a particular child. Once you’ve found one that works, stick with it. Aches and pains are frequent but with the right medication, it is usually easily managed. This disease is best thought of as a chronic and recurrent inconvenience. There will usually be mostly pain-free days, but always an occasional ache. Talk with your physician about finding the right medication.
Also her knees give out on her and she has fallen but no injuries. Her knees are locking on her, so if it’s not one it is the other. Is this normal?
Some children get muscle spasms that cause this, but that can usually be controlled with physical therapy. Speak with your physician to see if physical therapy is right for your daughter.
In reading all the side effects of Enbrel, I know it’s rare but some children have developed cancer. On her father’s side of the family, there have been many aunts and cousins who have breast cancer. Should I be concerned? Also it lowers her immune system. Do kids on this medicine go to school and summer day camps even though it lowers their immune system and puts them at a greater risk of infection?
Enbrel has been very carefully studied. The incidence of cancer in children with arthritis on Enbrel does not differ from the incidence in children with arthritis taking other drugs. The link to cancer is almost entirely in children with inflammatory bowel disease. If there is a family history of breast cancer, you need to be concerned but not because of the Enbrel. Infections are always something to watch out for. They are more frequent in children on Enbrel, but not more frequently enough to make up for the dramatic improvement in the arthritis we usually see. Consult with your physician about the medication.
Q6. Does the sun affect the arthritis? If kids with JIA go to the pool and beach, how long should their exposure to the sun be? Even with sun block and sun protection shirts?
The other day we were at the pool and after awhile my daughter looked flushed and her head was hurting her, meanwhile the other kids were ok.
Some of the medicines children take for arthritis can cause sun sensitivity, but the arthritis itself doesn’t. If it happens again you should be sure to discuss it with your doctor.